Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 23, 2019, 2:40 PM CST for Tuscaloosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2019, 2:40 PM CST (20:40 UTC)
- Expired
- Feb 23, 2019, 3:30 PM CST
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 12:36 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 23, 12:36 PM CST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1236 PM CST Sat Feb 23 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. * A significant threat for severe weather exists for the northwestern half of Central Alabama this afternoon & overnight period. Threats include strong tornadoes, damaging wind gusts up to 60 mph, and quarter-size hail. * Greatest potential for all modes of severe weather will primarily reside in areas currently outlined by the Enhanced Risk (3/5) & Moderate (4/5) Risk areas northwest of Interstate 59. * A Flood Watch remains in effect for the northern half of Central Alabama through 6 AM Sunday morning. Synopsis... GOES-East water vapor imagery & RAP mesoanalysis depict a dynamic & strengthening mid/upper-level disturbance near the Southern Rockies. This upper trough is exhibiting a neutral tilt with 500mb heights ~544 decameters. Ridging to our southwest has established a broad swath of southwesterly 700-300mb flow with southeast to southerly surface winds (depending on location relative to the surface front). South of the front, southerly surface winds along with a 30-40 kt 850mb low-level jet have advected tropical air of Caribbean origins (PWs 1.5-1.6" per 06Z VortexSE soundings) into the Southern Gulf Coast states. The warm front is now approaching Tuscaloosa southeastward towards Eufaula as of 09Z. Surface dewpoints south of the front have generally ranged in the mid to upper 60s overnight, though observation stations across southern MS & southwestern AL have shown dewpoints ~70-72 degrees (F) supportive of SBCAPE already up to ~1,500 J/kg. Areas of moderate to heavy rainfall with embedded thunderstorms have lingered to our northwest overnight across northern MS, northern AL, & southern TN where a dangerous flooding event is ongoing. Discussion... The primary upper-level feature to our west is progged to eject northeastward into the Great Plains today & phase with the sub- tropical jet. A strong H5 jet streak with winds in excess of 100 kts is expected to develop at the base of the trough north of the ArkLaTex region. Despite not having the best jet streak orientation, height falls & deep-layer forcing along with an eastward moving surface front/dry line feature will provide focus for downstream convective initiation across the lower Mississippi River Valley (MRV). Severe convective weather is expected across this region up to an area generally where the warm front/triple point sets up near western KY/TN. Afternoon boundary layer destabilization with surface dewpoints in the upper 60s to near 70 is expected to increase SBCAPE values to ~750-1,500 J/kg, especially across the western & southern portions of our forecast area where temperatures in the upper 70s & lower 80s are possible given sufficient insolation & mixing. With deep-layer shear values (50-60 kts 0-6km bulk shear, 400-500 0-3km SRH) & their orientation to the front/trough, any stronger storms/updrafts will likely become supercellular across Mississippi & eventually into our western & northwestern counties in the late afternoon/evening. Low LCL heights (400-700 meters) & low-level wind shear (300-400 0-1km SRH) w/ broad hodograph curvature suggest any organized thunderstorms/supercells will carry a significant tornado threat whether they remain discrete cells or manage to congeal into a squall line or QLCS. Forecast soundings also suggest more robust CAPE in the hail growth zone, so stronger storms will also carry an isolated severe hail threat. Currently forecast timing progs the threat for severe weather to enter the northwest around 5 PM at which time severe parameters will be high. Trends after sunset point to a general weakening of instability as we lose diabatic heating, though the tropical airmass will still support strong updrafts with sufficient SBCAPE values ~500-1,000 J/kg. As this system moves eastward/southeastward towards the I-59 corridor (transition to Slight Risk area) its orientation will become more parallel to shear vectors. This eventually favors a diminishing tornado threat, though expect a tornado threat through midnight & early morning. Damaging winds will also carry a threat into this region if any stronger downdrafts can transport LLJ energy to the surface. Loss of deep-layer forcing & instability signal more weakening as the system approaches the I-85 corridor ~3 AM Sunday where a transition to sub-severe conditions is expected. Scattered pre-frontal showers & thunderstorms are also expected throughout the morning & early afternoon, though latest forecast soundings suggest an elevated mixed layer & associated inversion aloft which would help to limit this activity. A flooding threat persists across the northern half of Central Alabama during this short-term period. Conditions have been much worse as you head into northern MS/AL as well as TN, though many locations across our north & northwest have experienced areal flooding issues throughout the past several days including last night & this morning. Though additional rainfall of 1-2" is forecast in the short-term, especially in the far northwest, the transient nature of this evening's system should limit flash flooding. However, any training showers & elevated thunderstorms north of the warm front this morning will only exacerbate any ongoing local flooding in low-lying/poor drainage areas as well as local streams & rivers which are already at or above their banks & into flood stage. Please refer to our hydrologic & flooding products for more specific & detailed information. Maintain multiple ways to receive vital information on watches or warnings today & into early Sunday morning. Stay tuned to local news or a NOAA Weather Radio & refer back frequently for forecast updates. Take immediate action if you are placed under any severe thunderstorm or tornado warnings. 40/Sizemore .LONG TERM... Sunday through Friday. We will continue to see some of the leftover rain in the far southeast through 9 to 10 am Sunday, but then we can say goodbye to the rain for a few days. Sunday and Monday will be dry as high pressure will be in control. Much of Tuesday will be dry as well, but we will begin to see an increase in clouds as the high begins to to exit the region and the southerly flow begins to increase across the area once again. By Tuesday night, low pressure develops along the gulf coast and slides slowly across the area. This will be the first wave of several upper level wave that will slide through the area through Friday ahead of the next cold front that will work into the area Friday night and move out by Saturday morning. Synoptically this pattern makes sense and will be the overall forecast for the time being, but there are some model discrepancies in regards to position of the main vorticity max and support of the system. The more bullish system, the GFS, has the main support in the north and drags the front through with very little wrap around behind it. This would entail a fairly dry weekend for the extended. The Euro, brings things a touch further south and therefore brings the upper level low a little further south. This would provide more clouds and some linger light rain into Saturday. Right now either scenario is plausible and will need to monitor over the next few days the trends of each solution. But for now the main focus will be on the system moving the area through tonight. 16 && .AVIATION... 18Z TAF Discussion. Some clearing has begun to take place at our southern and western sites this afternoon due to placement of the warm front. Winds and the chances for showers will increase through the afternoon into this evening ahead of an approaching cold front. Most of the activity will be between 21Z this afternoon until 10-11Z Sunday. Have included showers and VCTS as early as 21Z for KTCL while KASN, KANB, KMGM, and KTOI will see this activity a little later (04-05Z). Did include PROB30 TSRA for our northern sites beginning at the specified onset time and continuing for a few hours. Amendments in timing could be needed as storms starts developing. Wind gusts will generally range between 15-25kts and possibly higher at times. Shower/storm activity will end west to east overnight. Currently have activity dissipating at KTCL by 07Z and at 11-12Z for KTOI. Winds will remain elevated, generally 10-15kts, at all sites even with the dissipation of showers/storms. 07 && .FIRE WEATHER... A prolonged period of rainfall will continue through Sunday morning, with a strong storm system expected to move through Central Alabama today and tonight. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 52 60 34 59 34 / 90 10 0 0 0 Anniston 53 62 35 60 36 / 80 10 0 0 0 Birmingham 52 61 36 61 38 / 90 10 0 0 0 Tuscaloosa 51 62 36 62 39 / 90 0 0 0 0 Calera 53 62 38 61 38 / 80 10 0 0 0 Auburn 58 65 39 62 40 / 80 20 0 0 0 Montgomery 58 67 39 66 40 / 80 10 0 0 0 Troy 59 67 40 65 41 / 80 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CST Sat Feb 23 2019 ALZ011>015-017>050-241900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely later today and tonight as a line of thunderstorms moves across Central Alabama. All modes of severe weather are possible including tornadoes, damaging winds, and large hail. At this time, the main threat appears to begin around 5 PM in the northwest and may continue through 3 AM in the east. However, isolated severe storms may develop across west Alabama this afternoon. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience rises over the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Central Alabama rivers will continue to experience rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:13 AM CST | Areal Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 23, 3:07 PM CST | Tornado Warning | BMX | Walker | 23 min |
| Feb 23, 3:19 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Feb 23, 3:39 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 66 min |
| Feb 23, 4:39 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 34 min |
| Feb 23, 5:05 PM CST | Special Weather Statement | BMX | Marion | 40 min |
| Feb 23, 5:27 PM CST | Tornado Warning | BMX | Lamar | 48 min |
| Feb 23, 5:29 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Feb 23, 5:59 PM CST | Tornado Warning | BMX | Fayette | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.